Alert archive / Oregon / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Medford, OR

August 16, 2008Douglas County, Lane County, Oregon

NWS Medford, OR issued this red flag warning at Aug 16, 2008, 1:37 PM PDT for Douglas County, Lane County, Oregon. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2008, 1:37 PM PDT (20:37 UTC)
Expired
Aug 16, 2008, 7:00 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 172 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-851 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 162037
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
137 PM PDT SAT AUG 16 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH 7 PM PDT THIS
EVENING FOR A HIGH HAINES OF 6 AND THE PRESENCE OF AN EXISTING
LARGE FIRE IN ZONE 617...

ORZ617-170200-
/O.NEW.KMFR.FW.W.0008.080816T2037Z-080817T0200Z/
UMPQUA NATIONAL FOREST-
137 PM PDT SAT AUG 16 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH 7 PM PDT THIS
EVENING FOR A HIGH HAINES OF 6 AND THE PRESENCE OF AN EXISTING
LARGE FIRE IN ZONE 617...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. 

HIGH HAINES CONDITIONS OF 6 WITH THE EXISTENCE OF THE NOW LARGE
NORTH FORK FIRE HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING
FOR TODAY THROUGH EARLY THIS EVENING. A HIGH HAINES INDEX OF 6
MEANS THAT THE CHANCES OF AN EXISTING FIRE TO BECOME PLUME
DOMINATED IS HIGH.

ADDITIONALLY...WHILE NOT THE REASON FOR THE WARNING...ISOLATED DRY
THUNDERSTORMS ARE EXPECTED TO FORM OVER PORTIONS OF UMPQUA NATIONAL
FOREST TODAY. DUE TO THE PRESENCE OF A SIZABLE SMOKE COLUMN ON
THE NORTH FORK FIRE THOSE ON AND NEAR THE GROUND IN THE VICINITY
OF THIS FIRE SHOULD BE AWARE OF THE POSSIBILITY OF LIGHTNING
COMING FROM ANY SMOKE PLUME THAT FORMS AND OTHER THUNDERSTORMS IN
THE AREA THIS AFTERNOON AND EVENING. GUSTY DOWNDRAFT WINDS THAT
CAN RAPIDLY CHANGE DIRECTION ARE OFTEN ASSOCIATED WITH
THUNDERSTORMS OF THIS NATURE...SO ALSO BE ADVISED OF THIS
GUSTY ERRATIC WIND POSSIBILITY WITH ANY STORMS IN THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY...WHICH CAN CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LUTZ
1 follow-up statement
000
WWUS86 KMFR 170223
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
723 PM PDT SAT AUG 16 2008

ORZ617-170330-
/O.EXP.KMFR.FW.W.0008.000000T0000Z-080817T0200Z/
UMPQUA NATIONAL FOREST-
723 PM PDT SAT AUG 16 2008

...RED FLAG WARNING FOR HAINES 6 OVER A WILDFIRE IN ZONE 617 HAS
EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR HAINES 6 OVER A
WILDFIRE IN ZONE 617.

WITH INCREASING MOISTURE IN THE MID LEVELS...THE HAINES INDEX HAS
FALLEN BELOW 6 AND THE WARNING FOR HAINES 6 OVER THE WILDFIRE IN
ZONE 617 HAS ENDED.

$$

MTS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:11 AM PDT, 10 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 3:11 AM PDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
311 AM PDT SAT AUG 16 2008

.DISCUSSION...THE TWO MAIN TOPICS OF INTEREST ARE THE RISK OF
THUNDERSTORMS THIS WEEKEND AND THE POTENTIAL FOR MUCH COOLER
TEMPERATURES NEXT WEEK. THE GFS AND NAM MODELS SEEM IN GOOD
AGREEMENT IN THE SHORT TERM AND THE GFS AND ECMWF ARE IN MUCH
CLOSER AGREEMENT WITH THE LONG TERM THAN THEY WERE 24 HOURS AGO.

ALTOCUMULUS DEVELOPED OVER THE HIGHER TERRAIN FRIDAY AFTERNOON
AND THERE WERE A FEW RETURNS OF VIRGA ON THE RADAR. THE MID LEVEL
CAPPING INVERSION WILL STILL BE PRESENT THIS AFTERNOON BUT IT WILL
BE WEAKER THAN YESTERDAY AND WHILE MOISTURE IS INCREASING IT IS
STILL GENERALLY ABOVE 12K-15K FEET. THUS...I HAVE CONTINUED THE
SLIGHT CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON AND EVENING WITH
NONE EXPECTED BEFORE 3 PM. THE GREATEST RISK WILL BE FROM WESTERN
SISKIYOU NORTHEASTWARD ACROSS THE CASCADES TO NORTHERN KLAMATH
COUNTY. ANY STORMS WILL BE SLOW MOVING...ABOUT 20 KT...BUT THE
LOWER AND MID LEVELS WILL STILL BE DRY THUS THERE SHOULD BE LITTLE
RAINFALL WITH ANY STORMS.

IT WILL BE SLIGHTLY COOLER SUNDAY AS THE UPPER RIDGE PUSHES
FARTHER EAST AND AN UPPER TROUGH APPROACHES FROM THE WEST. THERE
WILL BE AN INCREASE IN MOISTURE AND SLIGHT INCREASE IN INSTABILITY SUNDAY
BUT ANY STORMS WILL BE FASTER MOVING...ABOUT 40 KT.
THUS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE
INLAND AREA BUT RAINFALL WITH ANY THUNDERSTORMS WOULD STILL BE
LIGHT.

CONFIDENCE IS GROWING IN A RATHER ABRUPT AND PRONOUNCED CHANGE
BEGINNING MONDAY. THE REGION OF INSTABILITY WILL MOVE OFF TO THE
EAST EARLY IN THE DAY WITH COOLER MARINE AIR BEHIND A DRY COLD
FRONT. THIS WILL RESULT IN BREEZY WESTERLY WINDS AND INLAND HIGH
TEMPERATURES AS MUCH AS 20 DEGREES LOWER THAN THEY WERE YESTERDAY.

HOWEVER...THE MAIN ITEM OF INTEREST IN THE LONG RANGE IS A SECOND
COLD FRONT. A FEW LIGHT COASTAL SHOWERS ARE POSSIBLE AHEAD OF THE
FRONT AS EARLY AS TUESDAY AFTERNOON BUT THERE IS AN ACTUAL HONEST
TO GOODNESS RISK OF STRATIFORM RAIN TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THE RISK IS GREATER THE FARTHER ONE GOES TO THE
NORTH AND WEST BUT THE 00Z GFS INDICATES THAT THERE IS A SLIGHT
CHANCE RAIN MAY FALL EAST OF THE CASCADES AS WELL ON WEDNESDAY.
HIGH TEMPERATURES WITH THIS PATTERN WOULD BE 5 TO 10 DEGREES BELOW
NORMAL.

THE GFS IS MORE PROGRESSIVE WITH THE UPPER TROUGH...INDICATING
SLIGHT WARMING AND DRYING THURSDAY WHILE THE ECMWF WOULD INDICATE
CONTINUED COOL TEMPERATURES WITH PERHAPS A FEW MORNING COASTAL SHOWERS.
BOTH MODELS MOVE OUT THE TROUGH BY FRIDAY WITH AN OUTLOOK FOR
A STABLE ATMOSPHERE INTO NEXT WEEKEND AND NEAR NORMAL TEMPERATURES.

&&

.AVIATION...IFR WITH LOCAL MVFR CONDITIONS ALONG THE COAST THIS
MORNING...IMPROVING TO MVFR WITH LOCAL VFR IN THE AFTERNOON THEN
LOW STRATUS RETURNING IN THE EVENING. VFR CONDITIONS INLAND WITH A
SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS AFTER 3 PM IN THE
AFTERNOON THROUGH THE EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM
     PDT EARLY THIS MORNING FOR PZZ356-PZZ376.

DW

Nearby

Red Flag Warnings in Oregon, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.